Combined paracetamol and ibuprofen tablets reclassified to general sale despite concerns

Concerns from pharmacy representatives include that patients may confuse the dosage of Nuromol with paracetamol and that the number of interactions with pharmacists will be reduced.
Combined paracetamol and ibuprofen tablets reclassified to general sale despite concerns

A combined ibuprofen and paracetamol painkiller, Nuromol (Reckitt), has been approved for general sale by the Medicine and Healthcare products Regulatory Agency (MHRA).

The announcement on 16 August 2021 comes despite concerns from pharmacy representatives about potential patient confusion around dosages and a reduction in interactions between pharmacists and patients.

Nuromol, each tablet of which contains 200mg ibuprofen and 500mg paracetamol, is intended for the temporary relief of mild to moderate pain such as migraine, backache and period pain, or for the relief of cold and flu symptoms, when paracetamol or ibuprofen alone have not provided adequate pain relief.

Following a public consultation, which ran from 13 May 2021 until 3 June 2021, and a review by the Commission on Human Medicines, Nuromol has been reclassified from a pharmacy (P) medicine to a general sales list (GSL) medicine, meaning it will be available without needing to visit a pharmacy.

Sarah Branch, director of vigilance and risk management of medicines at the MHRA, said the reclassification “will help people to manage their pain where paracetamol or ibuprofen alone have not provided adequate pain relief”.

“Wider availability of medicinal products and improved patient access and choice remain high on the health agenda. The MHRA is committed to improving access to medicinal products for self-care where it is safe to do so,” she added.

However, in its response to the public consultation in June 2021, the Royal Pharmaceutical Society (RPS) said it was “concerned” about the potential for people to confuse the product with paracetamol alone and take the standard paracetamol dose of two tablets four times a day.

The patient information leaflet for Nuromol instructs patients to take one tablet with water and food, up to three times a day.

Commenting on the reclassification, Claire Anderson, president of the RPS, reiterated the Society’s concern, saying that “vital interactions” with pharmacists would be lost by moving the combination product from P to GSL, and patients would not be supported with health and medicines advice tailored to their individual needs.

“We have concerns about the safety of making this combination product available as a general sales item,” she said.

“Ibuprofen is contraindicated in several patients, including those with kidney or liver failure, and there are also many times when it should be used with caution, for example in the first and third trimester of pregnancy.

“We are also concerned about the potential for people to confuse the product with paracetamol alone and take the standard paracetamol dose of two tablets four times a day. This has the potential to cause patient harm.”

Anderson added that the Society’s aim is to ensure patients “get the most” from their medicines.

“To facilitate this, we advocate that patients must be able to self-care with the support of the professional expertise and judgement of a pharmacist, and the P category of medicines helps facilitate this interaction. This is especially important when a product contains more than one medicine, such as Nuromol.”

READ MORE: Dual action ibuprofen and paracetamol tablets should not be moved to general sale, RPS says

Last updated
Citation
The Pharmaceutical Journal, PJ, August 2021, Vol 307, No 7952;307(7952)::DOI:10.1211/PJ.2021.1.101124